Summary: Congestive Heart Failure patients often suffer from very low energy levels. While it’s tempting to add in supplements like 5 Hour Energy Drinks it’s important to remember that they contain ingredients that can have a profound effect on the heart and blood vessels. Especially niacin, caffeine and sodium.
Dear Curtis: My husband has Congestive Heart Failure (CHF) and takes a number of medications to treat it: amiodarone and carvedilol for starters. He also has a pacemaker implant. He always seems to be really low on energy. I see these ads for these 5 hour energy drinks. I have people I know who swear by them and that I should consider having my husband try them to increase his energy. I’d like to know if it’s safe to do that?
You mentioned that your husband currently takes carvedilol. To me, that immediately throws up a red flag.
5 Hour Energy Drink Ingredients
The first thing I want to do is see what sort of ingredients are actually in the 5 Hour Energy Drink. Most of them are vitamins with a little bit of caffeine (or you can opt for the decaffeinated version).
But, when looking at the list of ingredients I see a fair amount of Vitamin B6 (Niacin). Now, one of the interesting things about niacin is that it is used to treat high cholesterol. But, one of the bothersome side effects that can occur with it’s use is called the Niacin Flush. In short, niacin causes a pretty potent dilation of the blood vessels. And it tends to occur all over the body to the point that the patient can get ‘flushed’. Hence the name.
Problems With CHF
Now, in some cases vasodilation is a good thing for somebody with CHF. In fact, that is why they have your husband on carvediolol. It’s a medication that is in a class of drugs called beta-blockers. They act by dilating the blood vessels and it makes it easier for the heart to pump the blood out to the body.
But my concern is that your husbands situation is a delicate one and that if you add in something like Niacin that can dilate the blood vessels even more you may have problems. For example, there could be a drop in blood pressure or even fainting if you have too much dilation of those blood vessels.
Additionally, his doctor may have him ‘stabilized’ on his dose of carvedilol. So, adding Niacin in would, I’m afraid, upset the apple cart.
This probably isn’t as big of a deal because the manufacturers of these energy drinks also make a decaffeinated version. But remember, even decaffeinated can be a little misleading as there still is a bit of caffeine in them. Caffeine can affect the heart and make it pump quicker. But, again, because it’s a small amount it doesn’t concern me quite as much.
One last concern is sodium intake. I don’t know if you husband is retaining any water and is showing signs of edema (swollen extreme ties) but if so, you definitely do not want to add any extra sodium into his diet. Increased sodium intake can worsen his edema. While the energy drinks don’t have a lot of sodium they do have some. So you really do have to take that into account.
I really don’t have anything against the energy drinks. But in someone’s condition like your husband’s I would tread very lightly with adding anything in that can affect on his heart. The Niacin in the drink concerns me.
Of course, I would also talk to his doctor. Maybe he or she would be comfortable with trying it.